Alert archive / Texas / Tornado Warnings in 2017
Tornado Warning 1, NWS Shreveport, LA
NWS Shreveport, LA issued this tornado warning at Jan 21, 2017, 4:10 PM CST for Cass County, Harrison County, Marion County, Texas. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 21, 2017, 4:10 PM CST (22:10 UTC)
- Expired
- Jan 21, 2017, 5:00 PM CST
- In force
- 50 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Cass County, TX, Harrison County, TX, Marion County, TX
The radar
The Shreveport radar (KSHV), 59 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 21, 4:19 PM CST | TORNADO | 4 Wnw Jefferson, TX | AN EF1 TORNADO UPROOTED AND/OR SNAPPED SEVERAL TREES ALONG ITS PATH. MOST OF ITS DAMAGE WAS FOUND ON KELLYVILLE CUTOFF ROAD WHERE ONE HOME WAS DAMAGED AND THE ROOF REMOVED FROM A MOBILE HOME. A LARGE TREE ALSO FELL ON AN OUTBUILDING NEAR HWY 40. THE TORNADO LI |
| Jan 21, 4:50 PM CST | TORNADO | 13 Ene Jefferson, TX | AN EF2 TORNADO TOUCHED DOWN NEAR SMITHVILLE... TEXAS UPROOTING NUMEROUS TREES AND DOWNING POWERLINES. SEVERAL VEHICLES WERE MOVED AND A PARTY BARGE WAS DUMPED 200 YARDS INTO A GROVE OF TREES. TREES WERE DOWNED ON SEVERAL HOMES AND A TRAVEL TRAILER WAS FLIPPED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 21, 3:41 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Shreveport, LA (KBAD), launched 12:00Z, 10.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -323 J/kg
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
575
WFUS54 KSHV 212210
TORSHV
TXC067-203-315-212300-
/O.NEW.KSHV.TO.W.0001.170121T2210Z-170121T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
410 PM CST SAT JAN 21 2017
The National Weather Service in Shreveport has issued a
* Tornado Warning for...
South central Cass County in northeastern Texas...
Marion County in northeastern Texas...
Northeastern Harrison County in northeastern Texas...
* Until 500 PM CST
* At 410 PM CST, a severe thunderstorm capable of producing a tornado
was located near Berea, or 14 miles northwest of Marshall, moving
northeast at 15 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Jefferson, Smithland, Berea, Lodi, Woodlawn, Kildare, Pruett and
Nesbitt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3260 9448 3276 9458 3298 9422 3274 9407
TIME...MOT...LOC 2210Z 242DEG 14KT 3272 9446
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
061 follow-up statement
373
WWUS54 KSHV 212232
SVSSHV
Severe Weather Statement
National Weather Service Shreveport LA
432 PM CST SAT JAN 21 2017
TXC067-203-315-212300-
/O.CON.KSHV.TO.W.0001.000000T0000Z-170121T2300Z/
Cass TX-Marion TX-Harrison TX-
432 PM CST SAT JAN 21 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CST FOR SOUTH
CENTRAL CASS...EASTERN MARION AND NORTHEASTERN HARRISON COUNTIES...
At 432 PM CST, a severe thunderstorm capable of producing a tornado
was located near Jefferson, or 16 miles north of Marshall, moving
east at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Jefferson, Smithland, Lodi, Kildare and Pruett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3268 9425 3286 9442 3298 9422 3274 9407
TIME...MOT...LOC 2232Z 265DEG 27KT 3276 9427
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
06What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jan 21, 3:14 PM CST, 56 minutes earlier.
Area forecast discussion, Jan 21, 3:14 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
314 PM CST Sat Jan 21 2017
.DISCUSSION...
A sheared and highly unstable atmosphere awaiting trigger for
convection to rapidly occur later this aftn. Special 18z soundings
at KSHV and KLZK showing dry adiabatic lapse rates in the 800-600
mb layer. Fairly lgt winds at sfc keeping low lvl shear at
moderately high lvls and suggesting primary threat to be very
large hail in storms, but still with existence of tornado and
damaging wind threat. Storm initiation expected within next hour
or two at the most...across se OK and extreme eastern TX, with
storms intensifying by early eve as they track across north LA
into sw AR. Commahead shape of this upper low as it wraps around
backside of low, will bring moisture swd back into area later
Sunday mrng. Low topped convection may occur with continued steep
mid lvl lapse rates beneath a stg upper lvl inversion. Low lvl
speed shear indicated in sfc westerly to nw wind veering profile.
Cold core low hail threat appear possible with this convection
although overall coverage will be low, should it materialize at
all. Cooler air finally movg into area with overnight lows back
into the 40s early next week, and mostly zonal flow suggest that
at least a few days of dry wx upcoming thru extended period./VII/.
&&
.PREV DISCUSSION... /issued 249 PM CST Sat Jan 21 2017/
AVIATION...
For the 21/18Z terminal forecast, will start out with many sites
having IFR/MVFR flight categories prevailing. Some of the sites
will be returning to VFR as clouds lift. Showers and
thunderstorms possible after 21/23Z and lasting into the middle of
the evening hours. Other sites will be seeing the thunderstorms
developing later in the evening and continue until around 22/06Z.
Convection to exit the region to the east after 22/08Z but
may return early Sunday morning around the back side of the upper
low pressure system that moves along the Red River Valley Region.
South to Southwest winds 7-12 knots and increasing overnight
and shifting to the West and Northwest around day break and into
the mid morning hours to 15-20 knots with higher gusts with front.
/06/
PREV DISCUSSION... /issued 942 AM CST Sat Jan 21 2017/
UPDATE...
No update needed at this time. The Forecast is on track with
showers and thunderstorms moving into the area by late this
afternoon, along with severe weather through the overnight hours.
Shreveport will do a special 18z sounding to sample the atmospheric
conditions ahead of the severe weather.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 51 64 43 65 / 40 20 0 0
MLU 54 64 43 62 / 60 30 10 0
DEQ 47 60 37 61 / 50 30 0 0
TXK 50 61 40 62 / 50 30 0 0
ELD 51 62 40 62 / 60 30 10 0
TYR 50 63 43 66 / 30 10 0 0
GGG 50 63 42 64 / 30 10 0 0
LFK 52 65 43 67 / 30 10 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for ARZ050-051-
059>061-070>073.
LA...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for LAZ001>006-
010>014-017>022.
OK...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for OKZ077.
TX...Lake Wind Advisory from 9 AM to 9 PM CST Sunday for TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
&&Hazardous weather outlook, Jan 21, 12:22 PM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1222 PM CST SAT JAN 21 2017 ARZ051-060-061-070>073-LAZ001>006-010>014-018>022-221830- HOWARD-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-COLUMBIA-UNION-CADDO- BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-RED RIVER-BIENVILLE- JACKSON-OUACHITA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE- 1222 PM CST SAT JAN 21 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND NORTHWEST LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A RISK FOR SEVERE THUNDERSTORMS BEGINNING LATE THIS AFTERNOON...WITH AN INCREASED RISK DURING THE EVENING. VERY LARGE HAIL OF TWO INCHES OR LARGER IN DIAMETER MAY OCCUR IN STRONGER STORMS. TORNADOES AND DAMAGING STRAIGHT LINE WINDS ARE ALSO POSSIBLE. THE SEVERE WEATHER RISK SHOULD END SHORTLY AFTER MIDNIGHT AS THE THUNDERSTORMS EXIT THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THE EVENING HOURS. ARZ050-059-LAZ017-OKZ077-TXZ096-097-108>112-124>126-136>138- 149>153-165>167-221830- SEVIER-LITTLE RIVER-SABINE-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN- TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON- CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE- 1222 PM CST SAT JAN 21 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP DURING THE MID TO LATE AFTERNOON...AND CONTINUE INTO THE EARLY EVENING BEFORE STORMS MOVE EAST OF THE AREA. THE STRONGEST STORMS COULD PRODUCE SMALL HAIL AND STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER...ANY THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON WILL NEED TO BE CLOSELY MONITORED IN THE EVENT ACTIVATION IS POSSIBLY NEEDED. VII
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 2:51 PM CST | Lake Wind Advisory | SHV | Angelina, Bowie, Camp, Cass, Cherokee, Franklin and 15 more | 34 hr |
| Jan 21, 4:44 PM CST | Tornado Warning | SHV | Cass, Harrison, Marion | 61 min |
| Jan 21, 5:03 PM CST | Severe Thunderstorm Warning | SHV | Cass, Marion | 57 min |
| Jan 21, 5:34 PM CST | Severe Thunderstorm Warning | SHV | Bowie | 56 min |
| Jan 21, 5:46 PM CST | Severe Thunderstorm Warning | SHV | Cass | 44 min |
Nearby
Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.